Discussions that mention synthroid

Thyroid Disorders board


Hi, I am a 39 yr old mom to 3, I've been ill in various odd ways for 3 years now. I think I've annoyed more Dr's than I can count by now with my dumb problems. I don't even want to tell you all the weird stuff that has happened, 4 major surgeries in 3 years, because we don't have enough time. Ha,, But At this point, the cardiologist is saying I may need a pacemaker, I am either diabetic or very close to being one (see endo on Tues for results, he said a latent auto immune type) I have been seeing a Rheum for an inflammmatory arthritis & unspecified auto immune disease,see a GI for IBS and constipation (I can live 17 days before I almost die without a bm, unflortunately I found out the hard way, lol), see a Neuro for neuralgia, had a total hysterectomy 2 yrs ago.. and my kidneys are bleeding, seeing specialists to figure this out later this week..

But, The thing is the Endo, who I just saw for the first time 2 wks ago, and follow up w/ on Tues, is doing a thyroid ultra sound because he thinks I have been hypothyroid all this time and it has been the underlying cause of most of my problems. He said he felt a goiter? An inverted one? All this time I get my thyroid levels checked every 2 months by the rheum because I take Imuran, and he never said anything about my tsh being high, but the endo said it was, plus with the goiter, this is why he thinks this is my problem. SO he ordered a bunch of other tests that he will tell me about when I get my US on Tues, and he is doing that test himself, so I don't have to wait for results, so after all this garbage, it's frustrating that someone did not figure this out sooner, but at least someone IS doing something finally,, Sorry if this is boring,, my big question is, he mentioned he'd probably be giving me Levythyroxine (?sp) when I come back for my f/u appt
Is this the same thing as synthroid? He thinks I have an autoimmune thyoid problem like my sister. Does this med help tremendously??? Do you who take it find great relief from your symptoms and are you able to lose the swelling and water retention?? Thanks?
Hi Missb!

Well, first of all your medical problems are all but dumb and no you are not going to bore us with your problems. We are here to help each other and I think we are a helpful bunch! I can't even imagine what the last 3 years have been for you and taking care of three kids too.wow.

To answer some of your questions, yes Synthroid is a brand name for Levothyroxine. I have been put on it following a TT (Total thyroidectomy or surgical removal of my thyroid gland) at the end of January. Your endo will put you on it to reduce your TSH since he says it is high. High TSH=hypo, low TSH=hyper. He is doing a ultrasound on you to see the nature of your goiter and see if there are any nodules or cysts in there that need to be addressed or watched. Now, it's not surprising that another dr. may have checked you TSH and said it was normal, not every dr. has the same idea of what is "normal". The other blood tests he ran or will run will help him diagnose if you do indeed have an autoimmune disease.

I'm sure someone else with more experience with thyroid autoimmune diseases will chime in.

Welcome to the board,
Lyse
You can't imagine how sorry I am that no doctor figured this out for you before you went through all the agony of tests and treatments that probably weren't necessary. You also would never imagine how typical it is for doctors to be so stupid about thyroid disease. Test result interpretation is largely a matter of opinion; none of the MDs were of the opinion that your TSH was abnormal; and so, because of that ignorance, you had to suffer. I hope no permanent damage has been done.

Levothyroxine is the chemical name for the brand name Synthroid. There are many other brands, Synthroid being the biggest seller. If it doesn't work for you, make sure you're offered another. Some MDs are so loyal to that brand, that they never think it might not work for people.

LevoT is not a chemical pharmaceutical concoction like a statin drug or high BP med. It is the bioequivalent of the hormone that your own thyroid would make if it could. It doesn't alter your body's function the way those other drugs do; it simply readjusts the hormone levels that have been out of skew all this time. After the levels are adjusted to those that most closely approach what yours would naturally be, your body will start to heal from the damage that has happened, and the symptoms that low thyroid have caused will resolve. You should start feeling a little better within a few weeks of starting it, but full resolution of symptoms won't happen for a few months. Few MDs tell their patients that it takes time; that's why I am. Many patients think they'll be fine in a week or two. It doesn't usually happen that way, especially if one has been without enough hormone for a long time, like you.

Welcome to the board. I hope you'll find help and encouragement here the way so many others have done.